Archives of Anesthesiology and Critical Care 2015. 1(3):99-100.

An Unusual Spectrum of Anaphylactoid Reaction to Vancomycin During General Anesthesia
Zahid Hussain Khan


This case report describes an unusual spectrum of a proved anaphylactoid reaction to vancomycin during general anesthesia for release of tethered spinal cord in a 14 year old girl. Bronchospasm which is the sine qua non of a classical anaphylactoid reaction was singularly absent in this particular case. Our objective in this presentation is to highlight the importance of early recognition of this potentially fatal drug reaction which should be taken into consideration in the absence of bronchospasm if other clinical signs are subtle and unequivocal.


Anaphylactoid reaction; Anesthesia; Bronchospasm; Vancomycin

Full Text:



Renz CL, Laroche D, Thurn J D, Finn HA, Lynch JP, Thisted R, et al. Tryptase levels are not increased during vancomycin- induced anaphylactoid reaction. Anesthesiology. 1998; 89(3):620-5

Beaven MA. Anaphylactoid reaction to anesthetic drugs. Anesthesiology. 1981; 55(1):3-5.

Roelofse JA, Joubert JJD. Anaphylactoid reaction to vancomycin: Report of a case . J Oral Maxillofac Surg. 1989; 47(1):69-71.

Miller R, Tausk HC. Anaphylactoid reaction to vancomycin during anesthesia: A case report. Anesth Analg. 1997; 56:870-72.

Chopra N, Oppenheimer J, Derimanov GS, Fine PL. Vancomycin anaphylaxis and successful densitization in a patient with end stage renal disease on hemodialysis by maintaining steady antibiotic levels. Ann Allergy Asthma Immunol. 2000; 84(6): 633-5

Sorrensen SJ, Wise SL, AL-Tawfiq JA, Robb JL, Cushing HE. Successful vancomycin densitization in a patient with end-stage renal disease and anaphylactic shock to vancomycin. Annals of Pharmacotherpy. 1998; 32(10):1020-22.

Kupstate R, Baranauskaite A, Pilecyte M, Sveikata A, Kaduevcius E, Muckiene G. Severe vancomycin- induced anaphylactic reaction. Medicine (Kaunas). 2010; 46(1):30-3.

Rothenberg HJ. Anaphylactoid reaction to vancomycin. J Med Assoc. 1959; 171:502-7.

Cole DR, Oliver M, Coward RA, Brown CB. Allergy, Redman syndrome, and vancomycin (Letter ). Lancet. 1985; 2 (8449):280.

Pulk RE. Anaphylactoid reactions to glycopeptide antibiotics. Antimicrobial Chemotherapy. 1991; 27 (suppl B):17-29.

Baile GR, Yu R, Morton R, Waldek S. Vancomycin, red neck syndrome, and fits. Lancet. 1985; 2(8449):279-80.


  • There are currently no refbacks.

Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.